Alert archive / South Dakota / Winter Storm Warnings in 2023

Winter Storm Warning 5, NWS Aberdeen, SD

March 1, 20238 counties in South Dakota

NWS Aberdeen, SD issued this winter storm warning at Mar 1, 2023, 1:25 AM CST for 8 counties in South Dakota. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2023, 1:25 AM CST (07:25 UTC)
Expired
Mar 1, 2023, 3:00 PM CST
In force
14 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Campbell County, SD, Corson County, SD, Edmunds County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 55 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Feb 28, 11:28 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 28, 11:28 PM CST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1128 PM CST Tue Feb 28 2023

.UPDATE...
Issued at 1124 PM CST Tue Feb 28 2023

See updated aviation discussion below.

UPDATE Issued at 911 PM CST Tue Feb 28 2023

No major changes made to the forecast this evening. Surface low
pressure has become more organized over northwestern South Dakota,
and appears to be centered a bit further north than what the
deterministic models indicate. This could mean the main area of
snow will stay north of the border as the low tracks east
overnight, but any wobble could still result in accumulations
south of the border as well. Therefore, not ready to make any huge
changes to the current forecast.

UPDATE Issued at 607 PM CST Tue Feb 28 2023

Have issued a Wind Advisory for the southwestern CWA for the
overnight hours into early Wednesday morning. CAA and a tight
pressure gradient on the backside of a surface low will develop
overnight, and may see a period where gusts in excess of 40 mph
will be possible. No other changes made to the forecast at this
time.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 307 PM CST Tue Feb 28 2023

Forecast challenges continue to revolve around the low pressure
system affecting the region through Wednesday.

This afternoon, a WAA band has set up and is moving northeast
through central SD and the James Valley. This band has had 1 inch
an hour snowfall rates across north central SD. However, so far,
most of that snow has also melted after temps rose again behind
the band. That may not be the case as we move farther into the
afternoon and evening. In other words, what accumulates in
Aberdeen may stay in Aberdeen.

Behind this band, there is a complete lack of anything showing up on
radar. However, it is expected to fill in this evening as the sfc
low and H7 low merge and move east across SD. Still believe an east-
west oriented, transient band will develop on the north side of this
low in a deformation zone. Hi-res models have shifted this band
further north and east, but there still still remains high
uncertainty due to the lack of continuity and the history of trouble
models have with resolving banded snow events. At this time, it
looks like the potential for highest accumulations overnight (6-8
inch range) will be along and north of Hwy 10. The southern edge of
accumulations has sheared off some, with areas along Hwy 212 now
around an inch or less. However, given the lack of confidence in
placement and intensity, have left the advisory as-is, especially
because any new snow will still blow around in breezy northwest
winds late tonight through Wednesday morning.

Speaking of winds, while there have been brief periods of gusts to
35 mph, the models have generally been overdone in this waa regime
with limited mixing. Greater upper level support is expected to
develop later this evening along the I-90 corridor and into Hand
County as caa filters in and a shortwave moves overhead. However,
winds only reach advisory criteria for an hour or two before
diminishing, so decided to forgo a wind headline.

The system will exit Wednesday afternoon and winds will also
diminish after mid morning from west to east. The weather becomes
cool and dry for Wednesday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 307 PM CST Tue Feb 28 2023

The long term begins on Thursday with a cold, Canadian high pressure
over the region with highs in the upper teens, to the lower 30s. The
high pressure shifts east Thursday night into Friday, allowing for
gusty southern winds with perhaps some enhanced down-slope winds and
the eastern side of the Sisseton Hills. After quiet weather
conditions on Saturday, attention turns toward another low pressure
system approaching the region from the southwest. Depending on
deterministic and ensemble based model used, there could be a long
duration of light snow from Sunday through Tuesday night. The GEFS
suggest a low probability, 20-30 percent, of seeing three inches or
more of snow in a 24 hour period early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1124 PM CST Tue Feb 28 2023

Terminals KABR,KATY,KPIR,KMBG

An area of snow will affect mainly the northern part of the
region overnight, with the more significant accumulations expected
along the North Dakota/South Dakota border. Periods of MVFR cigs
and IFR/MVFR vsbys will again be possible with the snow. The
precipitation looks to exit the region late Wednesday morning,
however MVFR cigs will remain in place through the end of the TAF
period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 3 PM CST Wednesday for SDZ006>008-
     011-018>023.

     Winter Weather Advisory until 9 AM CST /8 AM MST/ Wednesday for
     SDZ003>005-009-010-015>017.

     Wind Advisory until 8 AM CST /7 AM MST/ Wednesday for SDZ033-045-
     048.

     Wind Advisory until 8 AM CST Wednesday for SDZ034>037-051.

MN...Winter Weather Advisory until 3 PM CST Wednesday for MNZ039-046.

&&

UPDATE...Parkin
SHORT TERM...Wise
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Feb 28, 4:58 AM CST, 20 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
458 AM CST Tue Feb 28 2023

MNZ039-046-SDZ003>011-021-011100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Grant-
458 AM CST Tue Feb 28 2023 /358 AM MST Tue Feb 28 2023/

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

A compact but strong area of low pressure will move over the region
later today through tonight, producing at least one potentially
heavy band of snow. The location of where this heavy snow band sets
up is still in question. There could be 6 to 9 inches, possibly more,
of snow accumulating under the area of heaviest banded snow. Breezy
to windy northeast winds are expected by late tonight, promoting some
areas of blowing snow, as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

This compact low pressure system should be exiting the forecast area
by late Wednesday morning, allowing for snowfall to taper off and
winds to begin subsiding by afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports from this event.

SDZ015>020-022-023-033>037-045-048-051-011100-
Dewey-Potter-Faulk-Spink-Clark-Codington-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
458 AM CST Tue Feb 28 2023 /358 AM MST Tue Feb 28 2023/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

A compact but strong area of low pressure will move over the region
later today through tonight, producing a mix of rain and snow across
central South Dakota, and a band of light to moderate snow across
portions of north central and northeast South Dakota. There could be
1 to 5 inches of snow accumulating under the initial area of
snowfall today. A break in snowfall from late this afternoon through
late this evening could result in a window of time when drizzle or
freezing drizzle could happen. Later tonight, there could be a second
period of snowfall. Breezy to windy northeast winds are expected by
late tonight. This could promote some areas of blowing snow, as well,
across northeast South Dakota into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

This compact low pressure system should be exiting the forecast area
by late Wednesday morning, allowing for snowfall to taper off and
winds to begin subsiding by afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

In the hours before

Local storm report, Feb 28, 8:18 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CST TUE FEB 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             1 NE TIMBER LAKE        45.43N 101.07W
02/28/2023  M3.0 INCH        DEWEY              SD   CO-OP OBSERVER

            24 HOUR TOTAL. CO-OP OBSERVER STATION TLKS2
            TIMBER LAKE.

&&

RL
Local storm report, Feb 28, 8:19 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CST TUE FEB 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             LEOLA                   45.72N 98.94W
02/28/2023  E3.0 INCH        MCPHERSON          SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:06 PM CSTWind AdvisoryABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more14 hr

Nearby

Winter Storm Warnings in South Dakota, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.